Wisconsin, 2008

Heavy Snow in Wisconsin, March 17 to 18, 2008

March 17 to 18, 2008 · NWS MPX · 2 events in 2 counties and zones

A surface low pressure system that moved from northern Texas early on the 17th, trekked into Missouri and then northern Illinois by the 18th. An inverted trough ahead of this system produced heavy snow across Polk and Barron counties on the 17th and into the morning of the 18th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A surface low pressure system that moved from northern Texas early on the 17th, trekked into Missouri and then northern Illinois by the 18th. An inverted trough ahead of this system produced heavy snow across Polk and Barron counties on the 17th and into the morning of the 18th. Clayton in Polk County recorded 7.0 inches of snow, while Cameron in Barron County reported 6.3 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 17, 5:29 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 17, 5:29 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 AM CDT MON MAR 17 2008

.UPDATE...FOR 12Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 433 AM CDT MON MAR 17 2008/

A WELL DEFINED BAROCLINIC LEAF IS DEVELOPING ACROSS THE CENTRAL
PLAIN STATES...OR JUST UPWIND OF THE MPX CWA THIS MORNING. THIS
STRUCTURE IS EVIDENT IN SAT MOISTURE CHANNEL LOOPS THROUGH 0801Z
THIS MONDAY MORNING. MODERATE SNOWFALL RATES ARE REPORTED OVER NEBRASKA
UNDER THIS STRUCTURE WITH LIGHT SNOW MOVING INTO NORTHWEST IOWA
AND SOUTHWEST MINNESOTA ATTM. THE ABOVE MENTIONED SATELLITE FEATURE IS
DEVELOPING WITHIN A COUPLED 30H JET STRUCTURE FORECAST FOR 12Z
THIS MORNING BY LAST EVENINGS 80 KM NAM RUN. THIS COUPLED
STRUCTURE IS FORECAST TO WASHOUT THROUGH TODAY.

HOWEVER...THERE IS GENERAL MODEL AGREEMENT THAT BY 12Z TUESDAY...A
140 TO 170 KNOT JET CORE IS EXPECTED TO BE ORIENTED FROM NEAR KOMA
ACROSS IOWA INTO NORTHEAST WISCONSIN WITH THE MPX CWA SITUATED IN
EXTREMELY HIGH CYCLONIC SHEAR JUST NORTHWEST OF THIS JET CORE.
STRONG CYCLONIC SHEAR ZONES ARE OFTEN FAVORABLE AREAS OF WELL
DEFINED DEFORMATION ZONES TO FORM AND LAST EVENINGS 40 KM NAM AS
WELL AS THE HIGH RESOLUTION ECMWF DISPLAY A STRONG HINT FOR SUCH A
STRUCTURE TO BE ORIENTED SOUTHWEST TO NORTHEAST BY 12Z TUESDAY
WITH THE EASTERN EDGE OF THE DEFORMATION EXTENDING ACROSS THE
WESTERN TWIN CITIES METRO AREA.

AN EXAMINATION OF 40 KM NAM BASED CROSS SECTIONS...ORTHOGONALLY
ORIENTED TO THE DEFORMATION ZONE...SHOW GOOD EVIDENCE FOR
CONVECTIVE SNOWFALL WITH DEEP LAYER NEGATIVE EPV...DEEP VERTICALLY
ORIENTED AGEOSTROPHIC CIRCULATION ALONG WITH 3 TO 4 GM/KG OF
SPECIFIC HUMIDITY TO WORK WITH. ALL THIS IS MORE THAN SUFFICIENT
REASON TO HANG ON TO OUR WINTER STORM WATCH...BUT NOT ENOUGH
EVIDENCE TO REALLY RESOLVE THE WATCH INTO A HEAVY SNOW WARNING.
THE MAIN REASON FOR THE LACK OF CONFIDENCE IS THE ERRATIC NATURE
OF THE VERTICAL MOTION FIELDS ON OUR CONSTRUCTED CROSS SECTIONS AS
THERE SEEMS TO BE LITTLE CONTINUITY TO THE LIFT FIELDS FROM ONE 3
HOUR TIME STEP TO THE NEXT. HOWEVER...SNOW TOTALS OBTAINED FROM
BUFKIT OUTPUT STILL UNDERSCORE THAT THIS PARTICULAR SYSTEM HAS A
GOOD DEAL OF POTENTIAL FOR GENERATING A 6 TO 8 INCH SNOW CORE
ORIENTED SOUTHWEST TO NORTHEAST WHICH HAS ITS EASTERNMOST EDGE
ACROSS THE WESTERN PORTION OF THE TWIN CITIES.

&&

.AVIATION.../12Z TAF ISSUANCE/
IFR CEILINGS AND VISIBILITIES ACROSS SOUTHWESTERN MN WILL EXPAND
ACROSS ALL TAF SITES THIS MORNING...AS THE FIRST AREA OF SNOW
MOVES ACROSS CENTRAL AND SOUTHERN MN AND WEST CENTRAL WI. A MIX OF RAIN
AND SNOW WILL BE POSSIBLE THIS AFTERNOON AT
KEAU/KRNH/KMSP/KRWF...AS LOW LEVEL WARM AIR WORKS INTO THE SYSTEM.
SNOW WILL BECOME THE DOMINATE PRECIPITATION TYPE THIS EVENING...AS
THE MID LEVEL LOW LIFTS FROM THE CENTRAL PLAINS TOWARD MINNESOTA.
MODERATE TO HEAVY SNOW IS EXPECTED TONIGHT...WITH ATTENDANT LIFR
CONDITIONS AT KSTC AND KRWF...AND POSSIBLY AS FAR EAST AS KMSP.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
     ANOKA-BENTON-BROWN-CARVER-CHIPPEWA-CHISAGO-HENNEPIN-ISANTI-
     KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-
     MORRISON-NICOLLET-POPE-REDWOOD-RENVILLE-SHERBURNE-SIBLEY-
     STEARNS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE.

WI...WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
     BARRON-POLK.

&&
Hazardous weather outlook, Mar 17, 4:42 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 AM CDT MON MAR 17 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
542 AM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS FALLING OVER SOUTHWEST AND SOUTH CENTRAL MINNESOTA
EARLY THIS MONDAY MORNING IN ASSOCIATION WITH AN AREA OF LOW
PRESSURE OVER TEXAS. THE SNOWFALL IS EXPECTED TO OVERSPREAD ALL OF
CENTRAL MINNESOTA AND PART OF WESTERN WISCONSIN LATER THIS MORNING
WITH ACCUMULATIONS OF UP TO AN INCH AND A HALF. HOWEVER...THE
SNOW IS EXPECTED TO BECOME MIXED WITH OR CHANGE TO RAIN BY LATE
MORNING OR EARLY THIS AFTERNOON.

LATER HIS EVENING...A STRONG UPPER LEVEL DISTURBANCE IS EXPECTED
TO PUSH TOWARD THE AREA FROM THE EASTERN ROCKIES. AS THIS
DISTURBANCE MOVES INTO THE REGION...THE MIXED RAIN AND SNOW IS
EXPECTED TO RAPIDLY CHANGE TO ALL SNOW CREATING THE POTENTIAL FOR
6 OR MORE INCHES OF SNOW OVER PART OF SOUTHWEST AND CENTRAL
MINNESOTA AND A SMALL PART OF WESTERN WISCONSIN.

PERSONS PLANNING TRAVEL NEED TO BE PREPARED FOR THE POTENTIAL OF
HEAVY SNOW AND MONITOR LATER FORECASTS FOR POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING SNOW IS EXPECTED THROUGH ABOUT 9 OR 10 AM CDT
TUESDAY...WITH SNOW RAPIDLY TAPERING OFF TO FLURRIES AFTER THAT.
HAZARDOUS TRAVEL CONDITIONS WILL LIKELY PERSIST THROUGH TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Polk

When
March 17, 6:55 AM CST to March 18, 7:55 AM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Heavy Snow, Barron

When
March 17, 7:55 AM CST to March 18, 8:15 AM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 88013, 88011.